Alert archive / Virginia / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 21, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 23, 1999, 4:28 PM EDT for City of Alexandria, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 23, 1999, 4:28 PM EDT (20:28 UTC)
- Expired
- Apr 23, 1999, 5:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
County City of Alexandria, VA
The radar
The Sterling radar (KLWX), 43 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 4:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1736 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KWBC 232027 RRA SVRWBC VAC059-510-600-610-683-685-232115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 428 PM EDT FRI APR 23 1999 THE NATIONAL WEATHER SERVICE IN STERLING VA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CITY OF ALEXANDRIA IN NORTHERN VIRGINIA FAIRFAX COUNTY IN NORTHERN VIRGINIA CITY OF FAIRFAX IN NORTHERN VIRGINIA CITY OF FALLS CHURCH IN NORTHERN VIRGINIA CITY OF MANASSAS IN NORTHERN VIRGINIA CITY OF MANASSAS PARK IN NORTHERN VIRGINIA * UNTIL 515 PM EDT. * AT 426 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR AND SKYWARN SPOTTERS INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS AND LARGE HAIL 3 MILES NORTH OF CHANTILLY... MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT... CHANTILLY RESTON OAKTON FAIRFAX CITY TYSONS CORNER BURKE FALLS CHURCH ANNANDALE SPRINGFIELD ALEXANDRIA GROVETON MOUNT VERNON THIS STORM HAS A HISTORY OF LARGE HAIL. SEEK SAFETY INDOORS AWAY FROM WINDOWS. IF CAUGHT OUTSIDE...DO NOT STAND UNDERNEATH TREES OR OTHER ISOLATED OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. STAY TUNED TO TV...RADIO AND NOAA WEATHER RADIO FOR UPDATES AND WARNINGS. .END/ BMW/HTS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:20 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Apr 23, 2:20 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 220 PM EDT FRI APR 23 1999 DUE TO TIMING OF SVR WX I HAD ALREADY DRAFTED A SET OF EVENG WRK ZNS...WHICH HAD TO BE TRANSMITTED WITHOUT GETTING TO LOOK AT 12Z GUIDANCE DUE TO COMPUTER FAILURES AT NCEP. AND THEN THE SVR WX STARTED AND BOX WAS ISSUED. AS A RESULT...VERSION 1.0 OF EVENG PCKG WAS RELEASED AT 145 PM. I THINK YOU ALL EXPECT HIGH PRES TO BUILD OVER THE AREA AFTR THIS FNT MOVES THROUGH...TEMPS TO BE COOL OVER THE WKND AND BRZY. IF I GET A CHC TO LOOK AT 12Z MDLS ILL UPDATE IF THINGS HAVE CHGD. .LWX...SVR TSTM WATCH WRN MD..ERN PANHANDLE WV...XTRM NWRN VA TIL 7 PM. WOODY
In the hours before
Special weather statement, Apr 23, 1:35 PM EDT, 2 hours 53 minutes before
VAZ021-025>031-036>042-050>057-MDZ002>007-009>011-013>014-016>018- WVZ048>055-240200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 135 PM EDT FRI APR 23 1999 SEVERE THUNDERSTORMS MAY OCCUR OVER THE EASTERN WEST VIRGINIA PANHANDLE...NORTHERN VIRGINIA AND MARYLAND LATER THIS AFTERNOON AND EARLY THIS EVENING. A COLD FRONT OVER OHIO WILL MOVE INTO MARYLAND LATER THIS AFTERNOON AND CONTINUE SOUTHWARD THROUGH VIRGINIA THIS EVENING. AN AREA OF STRONG THUNDERSTORMS HAS MOVED INTO SOUTHWESTERN PENNSYLVANIA... AND IS EXPECTED TO CONTINUE INTO WESTERN MARYLAND BY MID AFTERNOON. SOME OF THESE THUNDERSTORMS MAY PRODUCE HAIL IN EXCESS OF 3/4 INCHES IN DIAMETER...AND WIND GUSTS IN EXCESS OF 55 MPH SHOWERS AND THUNDERSTORMS WILL END THIS EVENING AFTER THE FRONT MOVES SOUTH OF THE AREA. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO ANDZ OUR WORLD WIDE WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/LWX/ WOODCOCK
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 3:33 PM EDT | Tornado Warning | LWX | Frederick, City of Winchester | 62 min |
| Apr 23, 3:52 PM EDT | Severe Thunderstorm Warning | LWX | Clarke | 48 min |
| Apr 23, 3:57 PM EDT | Severe Thunderstorm Warning | LWX | Stafford | 48 min |
| Apr 23, 4:00 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Loudoun | 65 min |
| Apr 23, 4:08 PM EDT | Tornado Warning | LWX | Clarke | 32 min |
| Apr 23, 4:19 PM EDT | Severe Thunderstorm Warning | LWX | Highland | 66 min |
| Apr 23, 4:23 PM EDT | Severe Thunderstorm Warning | LWX | Prince William | 47 min |
| Apr 23, 4:28 PM EDT | Severe Thunderstorm Warning | LWX | City of Manassas, City of Manassas Park | 47 min |
| Apr 23, 4:28 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, City of Falls Church | 47 min |
| Apr 23, 4:28 PM EDT | Severe Thunderstorm Warning | LWX | City of Fairfax | 47 min |
| Apr 23, 4:40 PM EDT | Tornado Warning | LWX | Fairfax, City of Fairfax | 30 min |
| Apr 23, 5:38 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, City of Charlottesville | 47 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.